Alert archive / Utah / Flash Flood Watches in 2011

Flash Flood Watch 4, NWS Salt Lake City, UT

July 31, 2011

NWS Salt Lake City, UT issued this flash flood watch at Jul 31, 2011, 4:04 AM MDT. It took effect at Jul 31, 2011, 10:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2011, 4:04 AM MDT (10:04 UTC)
In effect from
Jul 31, 2011, 10:00 AM MDT
Expired
Jul 31, 2011, 9:00 PM MDT
In force
11 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WGUS65 KSLC 311004
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 AM MDT SUN JUL 31 2011

UTZ019-020-517-518-311600-
/O.NEW.KSLC.FF.A.0004.110731T1600Z-110801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
404 AM MDT SUN JUL 31 2011

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM MDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH...SOUTHERN UTAH 
  AND SOUTHWEST UTAH...INCLUDING THE FOLLOWING AREAS...IN 
  CENTRAL UTAH...CENTRAL MOUNTAINS. IN SOUTHERN UTAH...SOUTH 
  CENTRAL UTAH AND UTAHS DIXIE AND ZION NATIONAL PARK. IN 
  SOUTHWEST UTAH...SOUTHERN MOUNTAINS.

* FROM 10 AM MDT THIS MORNING THROUGH 900 PM MDT THIS EVENING

* A SLOW-MOVING WEATHER DISTURBANCE WILL MOVE NORTH OUT OF WESTERN
  ARIZONA AND ACROSS SOUTHWEST UTAH THIS AFTERNOON. THIS
  DISTURBANCE WILL ENCOUNTER A VERY MOIST AIRMASS ACROSS THE WATCH
  AREA. THUNDERSTORMS WILL BE RELATIVELY SLOW MOVING AND WILL
  LIKELY PRODUCE BRIEF PERIODS OF INTENSE RAINFALL THROUGH EARLY
  THIS EVENING.  


* INTENSE RAINFALL THROUGH SLOT CANYONS OR OVER SLICK ROCK COUNTRY
  WILL PRODUCE RAPID AND HEAVY RUNOFF. AT THE HIGHER ELEVATIONS
  THE INTENSE...LOCALLY HEAVY RAINFALL WILL CREATE HEAVY RUNOFF IN
  STEEP TERRAIN...ESPECIALLY WHERE VEGETATION IS SPARSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 follow-up statements
237 
WGUS65 KSLC 311514
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
914 AM MDT SUN JUL 31 2011

UTZ019-020-517-518-312300-
/O.CON.KSLC.FF.A.0004.110731T1600Z-110801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
914 AM MDT SUN JUL 31 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL UTAH...SOUTHERN UTAH AND SOUTHWEST UTAH...
  INCLUDING THE FOLLOWING AREAS...IN CENTRAL UTAH...CENTRAL 
  MOUNTAINS. IN SOUTHERN UTAH...SOUTH CENTRAL UTAH AND UTAHS 
  DIXIE AND ZION NATIONAL PARK. IN SOUTHWEST UTAH...SOUTHERN 
  MOUNTAINS.

* UNTIL 9 PM MDT THIS EVENING

* A SLOW-MOVING WEATHER DISTURBANCE WILL MOVE NORTH OUT OF 
  WESTERN ARIZONA AND ACROSS SOUTHWEST UTAH THIS AFTERNOON. THIS 
  DISTURBANCE WILL ENCOUNTER A VERY MOIST AIRMASS ACROSS THE 
  WATCH AREA. THUNDERSTORMS WILL BE RELATIVELY SLOW MOVING AND 
  WILL LIKELY PRODUCE BRIEF PERIODS OF INTENSE RAINFALL THROUGH 
  EARLY THIS EVENING. 

* INTENSE RAINFALL THROUGH SLOT CANYONS OR OVER SLICK ROCK COUNTRY
  WILL PRODUCE RAPID AND HEAVY RUNOFF. AT THE HIGHER ELEVATIONS
  THE INTENSE...LOCALLY HEAVY RAINFALL WILL CREATE HEAVY RUNOFF IN
  STEEP TERRAIN...ESPECIALLY WHERE VEGETATION IS SPARSE. IT IS
  SUGGESTED THAT PERSONS AVOID FLASH FLOOD PRONE AREAS SUCH AS
  SLOT CANYONS...NORMALLY DRY WASHES...AND SMALL STREAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
325 
WGUS65 KSLC 312124
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT SUN JUL 31 2011

UTZ019-020-517-518-010300-
/O.CON.KSLC.FF.A.0004.000000T0000Z-110801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
324 PM MDT SUN JUL 31 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL UTAH...SOUTHERN UTAH AND SOUTHWEST UTAH...
  INCLUDING THE FOLLOWING AREAS...IN CENTRAL UTAH...CENTRAL 
  MOUNTAINS. IN SOUTHERN UTAH...SOUTH CENTRAL UTAH AND UTAHS 
  DIXIE AND ZION NATIONAL PARK. IN SOUTHWEST UTAH...SOUTHERN 
  MOUNTAINS.

* UNTIL 9 PM MDT THIS EVENING

* A SLOW-MOVING WEATHER DISTURBANCE WILL MOVE NORTH OVER WESTERN
  UTAH LATE THIS AFTERNOON AND EVENING. THIS DISTURBANCE WILL
  ENCOUNTER A VERY MOIST AIRMASS ACROSS THE WATCH AREA.
  THUNDERSTORMS WILL BE RELATIVELY SLOW MOVING AND WILL LIKELY
  PRODUCE BRIEF PERIODS OF INTENSE RAINFALL THROUGH EARLY THIS
  EVENING.

* INTENSE RAINFALL THROUGH SLOT CANYONS OR OVER SLICK ROCK 
  COUNTRY WILL PRODUCE RAPID AND HEAVY RUNOFF. AT THE HIGHER 
  ELEVATIONS THE INTENSE...LOCALLY HEAVY RAINFALL WILL CREATE 
  HEAVY RUNOFF IN STEEP TERRAIN...ESPECIALLY WHERE VEGETATION IS 
  SPARSE. IT IS SUGGESTED THAT PERSONS AVOID FLASH FLOOD PRONE 
  AREAS SUCH AS SLOT CANYONS...NORMALLY DRY WASHES...AND SMALL 
  STREAMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
901 
WGUS65 KSLC 010304
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
904 PM MDT SUN JUL 31 2011

UTZ019-020-517-518-010415-
/O.EXP.KSLC.FF.A.0004.000000T0000Z-110801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
904 PM MDT SUN JUL 31 2011

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH...SOUTHERN
UTAH AND SOUTHWEST UTAH HAS EXPIRED. 

ALTHOUGH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE NIGHT...HEAVY RAIN IS NO LONGER EXPECTED WITH
THE STORMS.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 9:00 PM MDT, 7 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 9:00 PM MDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 PM MDT SAT JUL 30 2011

.SYNOPSIS...MONSOONAL MOISTURE WILL CONTINUE TO SPREAD ACROSS UTAH
ON SUNDAY BEFORE A SLOW DRYING TREND DEVELOPS THROUGH MIDWEEK.

&&

.DISCUSSION...UPPER RIDGE CENTERED OVER THE WESTERN GREAT PLAINS HAS
KEPT A MOIST SOUTHERLY FLOW ACROSS UTAH TODAY. PRECIPITABLE WATER
VALUES RANGE FROM NEAR 0.9 INCHES TO OVER 1.1 INCHES ACROSS UTAH
THIS EVENING. SCATTERED THUNDERSTORMS DEVELOPED THIS
AFTERNOON...ESPECIALLY ACROSS THE SOUTH. MAIN FOCUS FOR CONVECTION
CURRENTLY LIES ACROSS SOUTHERN UTAH FROM AROUND MILFORD TO
HANKSVILLE ALONG THE LEADING EDGE OF A WEAK DISTURBANCE. EXPECT THIS
AREA OF PRECIPITATION TO GRADUALLY MOVE NORTH THROUGH THE NIGHT.
MEANWHILE...SUBSIDENCE BEHIND THIS WAVE HAS LED TO A LULL IN
ACTIVITY NEAR THE ARIZONA BORDER. A FEW THUNDERSTORMS HAVE ALSO
DEVELOPED ACROSS PORTIONS OF NORTHERN UTAH EARLIER THIS EVENING AND
ARE CURRENTLY MOVING NORTH ALONG THE SOUTHERN WASATCH MOUNTAINS AND
ADJACENT AREAS. SHOWERS WERE SUPPRESSED ACROSS MUCH OF NORTHERN UTAH
THIS AFTERNOON...BUT EXPECT ACTIVITY TO FILL IN TONIGHT.

MOISTURE CONTINUES TO INCREASE ACROSS THE AREA TOMORROW...SO EXPECT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AREAWIDE. ANY WEAK
DISTURBANCE LIFTING ACROSS THE AREA WILL BRING AN ENHANCEMENT TO
SHOWERS...AND HEAVY RAIN IS POSSIBLE. HOWEVER...WORKING AGAINST THIS
POTENTIAL WILL BE THE CLOUD COVER...WHICH COULD BE SIGNIFICANT
ENOUGH TO KEEP STRONG CONVECTION FROM DEVELOPING TOMORROW AFTERNOON.
WILL LET THE MIDNIGHT SHIFT EVALUATE WHETHER A FLASH FLOOD WATCH IS
NECESSARY FOR TOMORROW.

A TROUGH MOVING INTO THE PACIFIC NORTHWEST WILL THEN TURN THE FLOW
MORE SOUTHWESTERLY...BRINGING A GRADUAL DRYING TREND TO THE AREA
THROUGH MIDWEEK.

UPDATED FORECAST TO MAKE SLIGHT ADJUSTMENTS TO
POPS/TEMPERATURES/QPF...AND TO REMOVE HEAVY RAIN WORDING FOR THE
REMAINDER OF THE NIGHT.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE KSLC TERMINAL THROUGH
THE FORECAST PERIOD. SOUTHWEST WINDS WILL PREVAIL THROUGH THE
NIGHT...ALTHOUGH A BRIEF PERIOD OF GUSTY AND ERRATIC WINDS IS
POSSIBLE THROUGH 07Z. THERE IS A 10 PERCENT CHANCE OF THUNDERSTORMS
IMPACTING THE TERMINAL OVERNIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 30, 6:40 AM MDT, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 AM MDT SAT JUL 30 2011

UTZ001>016-019>021-517-518-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
640 AM MDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ACROSS WESTERN UTAH THIS
MORNING WILL INCREASE IN AREAL COVERAGE OVER WESTERN AND SOUTHERN
UTAH FOR THIS AFTERNOON AND EVENING. THE STRONGER SLOWER MOVING
THUNDERSTORMS ACROSS SOUTHWEST UTAH WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAIN DURING THE AFTERNOON THROUGH EARLY
EVENING HOURS. SLICK ROCK AND SLOT CANYON AREAS OF SOUTHWEST UTAH
MAY SEE SOME FLASH FLOODING AS A RESULT OF THESE LOCALLY HEAVY
RAINS. EASTERN UTAH WILL SEE LESS SHOWER AND THUNDERSTORM
ACTIVITY THAN WESTERN AND SOUTHERN UTAH TODAY. NORTHERN UTAH MAY SEE
A MODEST INCREASE IN SHOWER AND THUNDERSTORM AREAL COVERAGE TONIGHT
AS A WEAK WEATHER DISTURBANCES MOVES NORTHEAST THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DEEP LAYER MOISTURE WILL COVER THE ENTIRE FORECAST AREA BY SUNDAY...
AND REMAIN IN PLACE THROUGH AT LEAST TUESDAY. A COUPLE OF WEATHER
DISTURBANCES MOVING NORTH NORTHEAST THROUGH THIS MOISTURE WILL
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS...WITH A NUMBER OF THE
STRONGER THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL. THE
POSSIBILITY OF FLASH FLOODING WILL EXIST OVER MOST AREAS OF THE
STATE SUNDAY THROUGH SUNDAY NIGHT.

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED EARLY IN THE COMING
WEEK. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED BOTH MONDAY AND TUESDAY. LOCALLY HEAVY RAINFALL IS
POSSIBLE...THOUGH THE AREAL COVERAGE OF THE HEAVY RAIN LOOKS TO BE
LIMITED AT THIS TIME.

WINDS ALOFT WILL BEGIN TO TURN MORE TO THE SOUTHWEST BEGINNING
MIDWEEK.  THE CHANGE WILL BRING A GRADUAL DRYING TREND TO NORTHERN
AND WESTERN UTAH FOR WEDNESDAY THROUGH THURSDAY. MOISTURE WILL REMAIN
OVER SOUTHERN AND EASTERN UTAH...WITH SHOWERS THUNDERSTORMS EXPECTED
TO CONTINUE OVER THE PORTIONS OF THE FORECAST AREA. DRY AIR WILL
RAPIDLY SPREAD WEST TO EAST ACROSS UTAH ON FRIDAY...BRINGING AN END
TO MOST THUNDERSTORM ACTIVITY LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:43 PM MDTAreal Flood AdvisorySLCKane, Washington3 hr
Jul 31, 3:45 PM MDTAreal Flood AdvisorySLCBeaver, Iron3 hr
Jul 31, 4:02 PM MDTSpecial Weather StatementSLCGarfield43 min
Jul 31, 4:49 PM MDTFlash Flood WarningSLCGarfield6 hr
Jul 31, 5:12 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 31, 5:52 PM MDTFlash Flood WarningSLCWayne3 hr
Jul 31, 5:53 PM MDTAreal Flood AdvisorySLCKane, Washington3 hr

Nearby

Flash Flood Watches in Utah, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.